New research indicates that combining popular NSAID pain killers, such as Advil or Motrin, with antidepressants may increase the risk of suffering an intracranial hemorrhage or brain bleed.
In a study published last week by the medical journal BMJ (formerly British Medical Journal), researchers found that individuals who began taking antidepressants for the first time and used nonsteroidal anti-inflammatory drugs (NSAIDs) are more likely to suffer a brain hemorrhage during within the month.
Researchers used national data from the Korean Health Insurance Review and Assessment Service database, focusing on patients from January 1, 2009, through December 31, 2013. The study involved a review of records for more than four million patients recently given a new prescription for an antidepressant, included Paxil, Prozac and Zoloft. About half the patients were also using NSAIDs, such as Advil, Motrin or other popular pain relievers.
Combining antidepressants and NSAIDs resulted in a higher risk of brain bleeds during the 30 days following the prescription, when compared with patients who used antidepressants without taking NSAIDs. Patients using Advil, Motrin or Aleve, were 60% more likely to suffer an intracranial hemorrhage within 30 days after starting their antidepressant.
“Antidepressants, especially selective serotonin reuptake inhibitors, and NSAIDs are each thought to increase the risk of abnormal bleeding,” said Dr. Byung-Joo Park, lead author of the study.
Intracranial hemorrhage is bleeding under the skull, which may lead to permanent brain damage or death.
Other NSAID Health Concerns
The findings come only weeks after the FDA required stronger warnings about the potential side effects of NSAIDs, requiring new information to be added to the labels about the risk of heart attacks and strokes associated with use of the pain medications.
Advil, Motrin, Aleve and other NSAIDs are among the most popular over-the-counter pain medications used in the U.S., and are widely assumed to be safe by most people. However, they are known to carry a risk of bleeding and several studies have suggested that users should exercise caution before taking the drugs.
Earlier this year, a study published in the Journal of the American Medical Association (JAMA) found that users taking Advil and Motrin after a heart attack also increase their risk of other serious side effects, including suffering another heart attack.
Other studies have shown NSAIDs may cause patients to heal more slowly following gastrointestinal surgery and face more complications as a result.
Prior research has also linked use of antidepressants, such as Paxil, Zoloft and prozac, to an increased risk of gastrointestinal bleeding.
In this latest study, researchers indicate that despite the potential brain bleeding risk seen by the combination of NSAIDs and antidepressants, the risk to any one person seems to be low, approximately 5.7 per 1,000 in a year. This is about 0.5% of people taking antidepressants in one year who will develop the bleed.
Researchers advise people to be careful when combining the use of the two classes of drugs. Both types of drugs are widely used in the U.S. Currently about two-thirds of people with serious depression also complain of chronic pain.